Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS Binghamton, NY

July 8, 1998Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 8, 1998, 4:56 PM EDT for Steuben County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1998, 4:56 PM EDT (20:56 UTC)
Expired
Jul 8, 1998, 9:00 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1998-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1998-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 082056
FFWBGM
NYC101-090100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
456 PM EDT WED JUL 8 1998

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 900 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN MOVING INTO NORTHERN STEUBEN
  COUNTY...MOVING SOUTHEAST AT 15 MPH.

* ADDITIONAL RAINFALL OF UP TO ONE INCH WILL CAUSE RAPID FLOODING...
  ESPECIALLY ACROSS NORTHERN PORTIONS OF THE COUNTY. SWOLLEN CREEKS
  AND STREAMS FROM THIS MORNINGS RAIN WILL RISE OUT OF THEIR BANKS
  AGAIN THIS EVENING...CAUSING LOCALIZED FLOODING AND POSSIBLE ROAD
  WASHOUTS.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

KUHL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:50 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 1:50 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 PM EDT WED JUL 8 1998

BGM 88D RADAR STILL DOWN WITH MODERATE TO HEAVY RAIN FALLING ACROSS
EASTERN ZONES OF CWA. DIKE BREAK IN TIOGA COUNTY HAS ADDED ADDITIONAL
WATER TO ALREADY SATURATED SOIL CONDITIONS.

17Z STREAMLINE ANAL SHOWS SFC LOW CONTINUING TO MOVE TO THE SOUTHEAST
TOWARD THE DELMARVA PENN WITH TROF CURRENTLY OVER WESTERN NY NORTH OF
THE LOW GRADUALLY MOVING EAST ACROSS THE BGM CWA. BACK EDGE OF CLOUDS ON
1730Z VIS SAT IMAGERY NOW OVER LAKE HURON WITH A FEW BREAKS OVER WESTERN
NY.

BOTH ETA/NGM SIMILIAR IN DRYING OUT ATMOS OVERNIGHT AS 1017 HIGH MOVING
INTO THE GREAT LAKES REGION BUILDS INTO AREA. I HAVE ADDED EVENING
PERIOD TO ALL ZONES TO ACCOUNT FOR THE LAST OF SHRA LEAVING CWA. FOR
BUF ZONES I HAVE GONE 50 POP BUT I HAVE GONE CATEGORICAL POP FOR ALB
ZONES FOR THIS EVENING.

FORECAST FOR THU LOOKS GOOD...BUT A FEW LIGHT -SHRA ARE POSSIBLE DURING
THE PM WITH UPPER COLD CLOSED LOW LOCATED OVER SOUTHERN QUEBEC AND
STRONG CYCLONIC FLOW OVER NY. HAVE GONE ABOVE MOS WITH A 30 POP FOR
-SHRA FOR THU PM.

MOS TEMPS LOOK OK.

.BGM...NONE.

KUHL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:27 AM EDTFlash Flood WarningBGMSteuben3 hr
Jul 8, 1:11 PM EDTFlash Flood WarningBGMTioga3 hr
Jul 8, 1:38 PM EDTFlash Flood WarningBGMTompkins3 hr
Jul 8, 1:43 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
Jul 8, 1:54 PM EDTFlash Flood WarningBGMDelaware3 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.